Alert archive / Kentucky / River Flood Warnings in 2013
River Flood Warning 15, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Dec 6, 2013, 3:10 PM EST for Estill County, Powell County, Kentucky. It took effect at Dec 7, 2013, 3:40 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 6, 2013, 3:10 PM EST (20:10 UTC)
- In effect from
- Dec 7, 2013, 3:40 PM EST
- Expired
- Dec 7, 2013, 7:44 AM EST
- In force
- Issued by
- NWS Jackson, KY
- Flood severity
- Minor
Counties Estill County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Red River at Clay City (CYCK2). The gauge peaked at 14.84 ft at Dec 7, 2013, 11:00 PM EST.
- Action stage
- 13 ft
- Minor stage
- 17 ft
- Moderate stage
- 19 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03283500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Dec 5, 5:07 PM EST, 22 hours 3 minutes earlier.
Area forecast discussion, Dec 5, 5:07 PM EST, 22 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 507 PM EST THU DEC 5 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 417 PM EST THU DEC 5 2013 A STRONG COLD FRONT WAS PROGRESSING SOUTHEAST ACROSS THE AREA AT MID AFTERNOON...WITH TEMPS RANGING FROM THE MID 40S IN OUR FAR NW COUNTIES TO 70 IN THE FAR SE. AN AREA OF SHOWERS WAS ACCOMPANYING THE FRONT. THERE WAS SOME LIGHTNING IN THE PRECIP EARLIER...BUT NO CLOUD TO GROUND STRIKES HAVE BEEN DETECTED NEAR OUR AREA SINCE ABOUT MID DAY. THE FRONT WILL EXIT SE OUT OF THE JKL FORECAST AREA EARLY THIS EVENING AND THEN STALL OVER THE APPALACHIANS. WARM/MOIST AIR WILL CONTINUE TO RIDE OVER THE BOUNDARY UNTIL LATE IN THIS PERIOD. AN IMPULSE TRAVELING ALONG THE FRONT WILL BRING AN UPTICK IN THE PRECIP ON FRIDAY. HAVE GENERALLY USED A GFS/NAM BLEND...EXCEPT FOR TEMPS ON FRIDAY. GAVE MORE WEIGHT TO THE GFS WHICH WAS NOTABLY COOLER IN OUR SE COUNTIES. THE NAM PULLED THE FRONTAL BOUNDARY FURTHER NW...BUT DESPITE NOT BRINGING IT FIRMLY NW ACROSS THE STATE LINE STILL SHOWED HIGHS NEAR 70 IN OUR FAR SE...WHICH SEEMED TOO HIGH. WITH COLDER AIR ARRIVING FROM THE NW ON FRIDAY AND FRIDAY NIGHT... RAIN WILL BEGIN TO CHANGE TO WINTRY PRECIP FROM NW TO SE LATE FRIDAY...WITH THE TRANSITION SHIFTING SE ACROSS THE AREA FRIDAY EVENING AS PRECIP WINDS DOWN. THE TREND IS FOR A SLOWER CHANGEOVER. ONCE DEEP MOISTURE TO THE -10C LEVEL IS LOST...WILL EXPECT AREAS OF DRIZZLE AND FREEZING DRIZZLE OVERNIGHT FRIDAY NIGHT IN THE LINGERING SHALLOW MOISTURE. MOST OF THE CONCERN FOR WINTER WX IS IN THIRD PERIOD. THE GFS AND NAM DO NOT AGREE ON THE DEGREE OF WARM AIR ALOFT...WHICH PUTS THE TYPE OF WINTER PRECIP STILL IN QUESTION. AN ADVISORY MAY STILL BE NEEDED...BUT HAVE HELD OFF ON ISSUANCE AT THIS TIME. FORECAST SOUNDINGS STILL SHOW ELEVATED INSTABILITY TONIGHT AND FRIDAY...AND IN LIGHT OF EARLIER LIGHTNING...HAVE USED A SLIGHT CHANCE OF THUNDER. 1/3 TO 2/3 OF AN INCH OF RAIN HAS BEEN COMMON SO FAR WHERE RAIN HAS MOVED THROUGH TODAY. RAIN IS NOT EXPECTED TO BE PARTICULARLY HEAVY TONIGHT...BUT AS IT PICKS UP ON FRIDAY INTO FRIDAY NIGHT...MODELS SHOW POTENTIAL FOR MORE THAN ANOTHER INCH. WITH A FLOOD WATCH ALREADY IN PLACE...WILL LEAVE IT AS IS. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 445 PM EST THU DEC 5 2013 THERE ARE TWO MAIN FORECAST CONCERNS DURING THE LONG TERM PERIOD. THE FIRST IS THE TAIL END OF THE EVENT FROM THE NEAR TERM PERIOD. THIS WILL BE AS THE DEEPER MOISTURE DEPARTS...BUT SOME LOW LEVEL MOISTURE LINGERS AS COLD AIR MOVES IN IN THE LOWER LEVELS AND THERE WILL LIKELY BE NO ICE IN THE CLOUDS. LOW LEVEL WINDS ARE EXPECTED TO BE NORTH TO NORTHEASTERLY EARLY IN THE PERIOD...SO ANY LINGERING DRIZZLE/FREEZING DRIZZLE OR LIGHT FREEZING RAIN THAT FALLS SHOULD NOT LINGER VERY LONG INTO THE PERIOD AS THE BOUNDARY IS PUSHED SOUTHEAST OF THE AREA...TEMPORARILY. SFC HIGH PRESSURE NOSING INTO THE OHIO VALLEY FROM THE PLAINS/MS VALLEY REGION SHOULD LEAD TO A DRY SAT AFTERNOON AND EVENING IN BETWEEN ROUNDS OF PRECIPITATION. BLACK ICE AND SOME ICY SPOTS WILL BE A CONCERN EARLY ON SATURDAY AS TEMPERATURES BEGIN THE DAY IN THE LOWER 20S NORTHWEST TO AROUND 30 OR THE LOWER 30S VALLEYS NEAR THE VA AND WV BORDERS IN THE SOUTHEAST. TEMPS ON SAT SHOULD CLIMB ABOVE FREEZING...AT LEAST BRIEFLY FROM NEAR THE INTERSTATE 64 CORRIDOR ON TO THE SOUTH. THE SECOND CONCERN IN THE LONG TERM PERIOD IS AS SOUTHERN STREAM MID LEVEL WAVE MOVING FROM MEXICO TOWARD THE LOWER MS VALLEY AND DEVELOPMENT OF A SFC LOW IN THE GULF AND AN INVERTED TROUGH NORTH INTO THE TN AND OH VALLEY REGION SAT NIGHT AND INTO SUNDAY. AS THE LOW LEVEL JET BRINGS WARMER AIR AND MOISTURE NORTH ALOFT FIRST...ON SAT NIGHT AND INTO SUNDAY...ISENTROPIC LIFT WILL LEAD TO TOP DOWN SATURATION. AS THE ATMOSPHERE SATURATES THERE COULD BE A LITTLE SNOW THAT FALLS...ESPECIALLY FROM NEAR THE MTN PARKWAY AND ON TO THE NORTH...BUT WARMER AIR SURGING IN FURTHER TO THE SOUTHEAST SHOULD TRANSITION PRECIPITATION OVER TO LIQUID FORM BY LATE SAT NIGHT OR EARLY SUN NEAR THE TN/VA/KY TRI STATE AREA. THIS TRANSITION THROUGH FREEZING RAIN TO RAIN SHOULD OCCUR LATEST IN THE NORTHWEST. OVERALL...THIS MAY HAVE ITS MOST WIDESPREAD AFFECT ON MOST OF THE AREA NEAR OR SHORTLY AFTER DAWN ON SUNDAY. HOWEVER...IT APPEARS THE FAR NORTHWEST WILL NOT CHANGEOVER TO ALL RAIN ACROSS THE BOARD UNTIL EARLY TO MID AFTERNOON ON SUNDAY. THERE WILL LIKELY BE A LARGE TEMPERATURE GRADIENT ACROSS THE AREA ON SUNDAY FOR MAX T WITH MID 30S NORTHWEST AND MID 40S NEAR THE VA BORDER. TEMPERATURES SHOULD THEN REMAIN SUFFICIENTLY WARM FOR ANY PRECIPITATION ON SUN NIGHT TO REMAIN AS RAIN AS ADDITIONAL WAVES OR WAVES MOVE NORTHEAST ALONG THE BOUNDARY WHILE MID LEVEL WAVES MOVE BY IN THE SW FLOW ALOFT. A SHORTWAVE MID LEVEL TROUGH EXTENDING FROM THE WESTERN GREAT LAKES DOWN INTO THE PLAINS WILL MOVE NORTHEAST AND CROSS THE OHIO VALLEY ON MONDAY NIGHT INTO TUESDAY...AND BRING AN END TO PRECIPITATION CHANCES BY EARLY TUE. A BRIEF ROUND OF FEW FLURRIES OR LIGHT SNOW SHOWERS COULD OCCUR AT THAT POINT. HOWEVER...SFC AND UPPER LEVEL RIDGING SHOULD BUILD IN FOR MIDWEEK AND GENERALLY REMAIN IN CONTROL THROUGH THE END OF THE PERIOD. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 717 AM EST THU DEC 5 2013 CONDITIONS WILL GRADUALLY DETERIORATE THROUGH THE PERIOD AS A COLD FRONT MOVES SOUTHEAST ACROSS THE COMMONWEALTH AND THEN STALLS JUST SOUTHEAST OF THE AREA. THIS WILL BRING A PROLONGED PERIOD OF RAIN WITH IFR CEILINGS/VISIBILITIES AT TIMES. AN AMPLE LOW LEVEL JET WILL PROVIDE THE THREAT OF LOW LEVEL WIND SHEAR EAST OF I-75 THROUGH 15Z. SOUTH WINDS AT AROUND 10 KTS WILL GRADUALLY VEER TO THE SOUTHWEST DURING THE DAY...AND THEN SHIFT TO THE NORTHWEST BEHIND THE COLD FRONT LATER THIS AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && SHORT TERM...HAL LONG TERM...JP AVIATION...GEOGERIAN
Hazardous weather outlook, Dec 5, 4:48 PM EST, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 448 PM EST THU DEC 5 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 448 PM EST THU DEC 5 2013 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED HEAVY RAINFALL MAY OCCUR TONIGHT...LEADING TO LOCALIZED MINOR FLOODING. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY. RAIN MAY FALL HEAVY AT TIMES ON FRIDAY...BEFORE TRANSITIONING TO A WINTRY MIX LATE FRIDAY AND FRIDAY EVENING BEFORE THE PRECIPITATION TAPERS OFF. THE RAINFALL MAY LEAD TO LOCALIZED FLOODING AND COULD ALSO BRING SIGNIFICANT RISES ON AREA RIVERS. A WINTRY MIX OF PRECIPITATION IS ALSO EXPECTED IN MANY AREAS SATURDAY NIGHT INTO SUNDAY AT THE ONSET OF THE NEXT ROUND OF PRECIPITATION...BEFORE IT CHANGES TO ALL RAIN ON SUNDAY. THE RAIN MAY FALL AT HEAVY AT TIMES FROM SUNDAY INTO MONDAY...WHICH MAY CREATE LARGER FLOODING ISSUES DUE TO THE ALREADY SATURATED SOIL...WITH SOME AREA RIVERS POSSIBLY RISING INTO FLOOD STAGE INTO EARLY NEXT WEEK. THERE IS ALSO A CHANCE OF SNOW MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TO REPORT FLOODING AND WINTER WEATHER TONIGHT THROUGH THE WEEKEND. HAL/JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 4:12 AM EST | Winter Weather Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 27 hr |
| Dec 6, 7:26 AM EST | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Morgan | 4 hr |
| Dec 6, 9:46 AM EST | Areal Flood Advisory | JKL | Bath, Breathitt, Clay, Elliott, Estill, Floyd and 14 more | 12 hr |
| Dec 6, 11:48 AM EST | River Flood Warning | JKL | Estill | 70 hr |
| Dec 6, 12:12 PM EST | River Flood Advisory | JKL | Lee | 5 days |
| Dec 6, 1:03 PM EST | Areal Flood Advisory | JKL | Bell, Breathitt, Clay, Floyd, Johnson, Knott and 14 more | 6 hr |
| Dec 6, 3:28 PM EST | River Flood Advisory | JKL | Owsley | 37 hr |
| Dec 6, 5:04 PM EST | Areal Flood Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Pulaski and 3 more | 17 hr |
| Dec 6, 5:11 PM EST | Areal Flood Warning | JKL | Breathitt, Estill, Lee, Leslie, Menifee, Morgan and 4 more | 17 hr |
| Dec 6, 5:31 PM EST | Areal Flood Warning | JKL | Breathitt, Elliott, Floyd, Johnson, Knott, Magoffin and 6 more | 17 hr |
| Dec 6, 5:42 PM EST | Areal Flood Warning | JKL | Bell, Clay, Estill, Jackson, Knox, Lee and 5 more | 17 hr |
| Dec 6, 6:09 PM EST | Areal Flood Warning | JKL | Bell, Floyd, Harlan, Knott, Leslie, Letcher and 3 more | 16 hr |
Nearby
River Flood Warnings in Kentucky, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.